Penicillin sensitivity is an overreaction of the immune system to penicillin and related antibiotic medications. People who have penicillin sensitivity experience an adverse reaction to the substance when it is introduced to the body. The patient’s immune system reacts to penicillin as if it were an unwanted invader instead of a substance intended to aid in the eradication of pathogenic bacteria. It is not totally clear why people develop hypersensitivity to the medication, but the condition has been shown to run in families, and it can increase in severity over a person’s lifetime.
During the immune response initiated by the introduction of penicillin or an antibiotic with a similar chemical makeup, a person exhibiting penicillin sensitivity experiences systemic distress. The medication triggers immune cells to produce a specific immunoglobulin, E (IgE). This antibody combats whichever component of penicillin to which the body is hypersensitive These chemicals cause the physiological allergic response to the antibiotic, which can vary greatly in intensity. Some patients may only develop an irritating rash, while some go into anaphylactic shock that leads to death.
The majority of scientists agree that penicillin sensitivity is not something that a person is born with, but rather is an allergy that develops with exposure. Some patients, however, can have a very serious reaction the first time it is administered. The exact reason why some people are more susceptible remains unknown, but there are certain special populations which are at higher risk. These include people between the ages of 20 and 49, people who take penicillin frequently to fight bacterial infection, and people with autoimmune disorders like cystic fibrosis. Physicians frequently test for penicillin sensitivity when a patient is known to react to other common allergens.
The most common symptoms of penicillin sensitivity are itchy hives, wheezing, and swollen lips or tongue. Serious symptoms that often lead to hospitalization include difficulty breathing, a rapid or weak pulse, and loss of consciousness. It is recommended that a person who experiences the second set of more serious symptoms seek immediate emergency medical care. If any signs of allergic reaction are present after penicillin is ingested, a patient should discontinue the use of the medication and talk to his or her doctor as soon as possible.
There is testing available to determine if a person is hypersensitive to penicillin. These tests resemble other tests that are done to determine allergens and include skin prick tests and blood tests. If a patient absolutely needs treatment with penicillin and has penicillin sensitivity, a physician can initiate desensitization treatment in a hospital setting with hopes of decreasing the unwanted immune response which would allow treatment.